© The Financial Times Ltd 2016
FT and 'Financial Times' are trademarks of The Financial Times Ltd.
The Financial Times and its journalism are subject to a self-regulation regime under the FT Editorial Code of Practice.
June 14, 2013 6:51 pm
Mrs Jones was worried. She had teenage daughters, but they seemed to be doing fine. She was working in a local bakery and seeing a few friends. Nevertheless, she was worried. She had been on her medication for more than five years, and thought it might have a long-term effect. Pills are things you should be off, she was told; was she perhaps “hooked” on them?
Mrs Jones had previously had manic breakdowns in the context of what is now called bipolar affective disorder (BPAD). Although often associated with creativity, with a number of brave individuals coming out about their BPAD in the media, it is rather different for those living ordinary lives and trying to keep their illness hidden from their neighbours or even family. They are embarrassed by episodes of “going mad”, the noisy nights and garrulous confidences, even to complete strangers. And the post-manic dysphoria (the opposite of euphoria) can go on and on.
So Mrs Jones had been taking a mood stabiliser and an antidepressant for years, and has not been too down or had a relapse. But like most patients (80 per cent, at least) she wanted to stop her pills.
I chat to her in the GP’s office, a neutral place to see people and one where Mrs Jones can talk without having to go to the mental health team base, with all the associated stigmas and fears. Sitting among a crowd of people who look rather empty and shaky can be scary for a mother of two teenage daughters who sees herself as essentially normal. She is happy to take my advice, but would like to do something.
We work things out. In the past decade she has had two manic breakdowns but none for the past five years. She has been a bit depressed in between. She has carried on working (good employers) without bad side-effects, but you get the sense of the pressure she is putting on herself. People at her church say that if she prayed more she would not need to take medication. She is worried her daughters will find out, and teenagers are so difficult. Enhanced anxiety tends to go hand in hand with BPAD, a comorbidity like a parasitical fly on a rhino.
The truth is that nobody knows the right thing to do. The chances are that if she stops her medication she will have a relapse, probably sometime in the next two or three years. However, she might not, and medications can produce long-term side effects. (She does not want to have any more children, which is a good thing given the potential foetal abnormalities associated with some mood stabilisers.)
We agree on a cautious strategy of reducing her medication and seeing how she goes over the next couple of months. The fact that she is taking action in itself makes her feel less anxious.
In particular we agree she will, literally, look in her mirror, and run through a checklist, to see how she really feels. We draw up a relapse ‘signature’ – things that might show she is getting unwell. For example: waking early, that look in her eye that her mum knows so well, the edge to her voice, the number of phone calls she makes and how rushed they are. After getting that clear, a letter outlining the whole plan is written to the GP, with a copy to herself.
I think she will be OK, and a year on she still is. For now, it’s watchful waiting.
Trevor Turner is a consultant psychiatrist working in east London. Some details have been changed to protect identity
Copyright The Financial Times Limited 2016. You may share using our article tools.
Please don't cut articles from FT.com and redistribute by email or post to the web.